Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Chicago, IL

May 24, 2006Kankakee County, Illinois

NWS Chicago, IL issued this flash flood warning at May 24, 2006, 5:53 PM CDT for Kankakee County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2006, 5:53 PM CDT (22:53 UTC)
Expired
May 24, 2006, 9:00 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:55 PM CDTFLOODBourbonnais, ILROADS NEAR OLIVETTE UNIVERSITY WERE CLOSED WITH 6 INCHES OF WATER.
May 24, 6:15 PM CDTFLASH FLOODKankakee, ILRIGHT SHOULDER OF 1500N RD AT 3100W WASHED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 242256
FFWLOT
ILC091-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
553 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KANKAKEE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 900 PM CDT

* AT 546 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM THUNDERSTORMS OVER CENTRAL AND WESTERN KANKAKEE 
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADLEY... 
  BOURBONNAIS...KANKAKEE AND BONFIELD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL IS CAUSING FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY.

LAT...LON 4107 8821 4107 8780 4124 8781 4116 8820

$$
KML
2 follow-up statements
000 
WGUS73 KLOT 242331
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
630 PM CDT WED MAY 24 2006

ILC091-250200-
KANKAKEE IL-
630 PM CDT WED MAY 24 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR CENTRAL
KANKAKEE COUNTY...

AT 620 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM THUNDERSTORMS WAS STILL IN PROGRESS OVER CENTRAL AND 
WESTERN KANKAKEE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADLEY... 
BOURBONNAIS...KANKAKEE AND BONFIELD.

THE RAIN IS ENDING BUT EXCESSIVE RUNOFF FROM PREVIOUS HEAVY RAINFALL 
IS CAUSING FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4107 8821 4107 8780 4124 8781 4116 8820

$$
KML
000 
WGUS73 KLOT 250124
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
815 PM CDT WED MAY 24 2006

ILC091-250200-
KANKAKEE IL-
815 PM CDT WED MAY 24 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR CENTRAL
KANKAKEE COUNTY...

AT 810 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
STILL IN PROGRESS OVER PORTIONS OF THE CITY OF KANKAKEE AND 
SURROUNDING SUBURBS.

3 TO 4 INCHES OF RAIN LIKELY FELL OVER CENTRAL AND WESTERN KANKAKEE 
COUNTY DURING THE LATE AFTERNOON RESULTING IN RURAL AND URBAN 
FLOODING. THE WATER IS SLOWLY RECEDING AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT 900 PM.


LAT...LON 4107 8821 4108 8776 4124 8776 4116 8820

$$

KL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:55 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 24, 2:55 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
255 PM CDT WED MAY 24 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

FORECAST DISCUSSION WILL BE SOMEWHAT ABBREVIATED DUE TO SEVERE
WEATHER.

CONVECTIVE POTENTIAL THIS EVENING REMAINS THE MAIN FORECAST ISSUE TO
RESOLVE. SURFACE ANALYSIS FROM 17Z INDICATED WARM FRONT EXTENDING
ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS. OCCLUDED SURFACE LOW IS
LOCATED ACROSS FAR SOUTHEAST NORTH DAKOTA WILL OCCLUDED BOUNDARY
EXTENDING INTO NORTH CENTRAL IOWA...AND A COLD FRONT FROM CENTRAL
IOWA INTO NORTHWEST MISSOURI. ACTIVITY HAS BEEN DEVELOPING ALONG THE
WARM FRONTAL BOUNDARY OVER THE PAST HOUR ACROSS FAR WESTERN PORTIONS
OF CWA...AT THE LEADING EDGE OF MUCH HIGHER SURFACE BASED
INSTABILITY AND NO CIN. AXIS OF GREATEST INSTABILITY IS JUST IN
ADVANCE OF BOUNDARY ACROSS CENTRAL IOWA WITH SB CAPES ON THE ORDER
OF 2-3K J/KG. MID/UPPER LEVEL JET STREAK OF 50 KTS NOTED IN REGIONAL
PROFILER DATA ACROSS MO/SWRN IL HAS AIDED IN DEVELOPMENT OF
THUNDERSTORMS NORTH OF STL. EXPECTING THIS ACTIVITY TO GRADUALLY
SHIFT ACROSS SOUTHERN PORTIONS OF THE CWA THIS EVENING. ANOTHER AREA
OF EXPECTED CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THIS
EVENING IS ACROSS NORTHWEST/NORTH CENTRAL ILLINOIS WHICH HAS BEEN
PLACED IN A MODERATE RISK AREA BY SPC. AFOREMENTIONED INSTABILITY
AXIS ACROSS IOWA WILL BE SHIFTING EASTWARD INTO THIS AREA BY EARLY
THIS EVENING...AND FORCING FOR ASCENT SHOULD GRADUALLY INCREASE BY
THIS EVENING AS SHORT WAVE AND ANOTHER ASSOCIATED SPEED MAX
APPROACHES FROM NORTHEAST NEBRASKA.

UPPER LOW WILL MOVE ACROSS THE SOUTHERN GREAT LAKES THURSDAY KEEPING
A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY THURSDAY.
UPPER RIDGING BUILDS BACK INTO THE REGION FOR THE WEEKEND...ALLOWING
FOR DRY WARM CONDITIONS. LATEST GFS HAS BACKED OFF ON DAMPENING
UPPER RIDGE EARLY NEXT WEEK AND WILL KEEP PRECIP OUT OF THE FORECAST
AT THIS TIME.

NDM

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
100 PM CDT

THE MAIN FORECAST CHALLENGE FOR THIS AFTERNOON AND EVENING WILL BE
TIMING THE RETURN OF THUNDERSTORM ACTIVITY TO THE TAF SITES.  THERE
IS LITTLE QUESTION THAT THERE WILL BE WIDESPREAD THUNDERSTORM
ACTIVITY...HENCE THE PREVAILING TSRA IN THE TAFS TONIGHT...BUT AS IS
FREQUENTLY THE CASE...TIMING IS THE PRIMARY CONCERN.  THE MODEL
GUIDANCE IS QUITE CONSISTENT IN BRINGING A SIGNIFICANT LOW LEVEL
INSTABILITY TO THE REGION AND STRONG MID LEVEL FORCING FROM A SHORT
WAVE ROTATING AROUND THE CYCLONIC FLOW ALOFT...BUT THERE IS SOME
SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS ON HANDLING THE LOW
LEVEL TEMPERATURE PROFILE.  THE GFS KEEPS STRONGER CAPPING OVER THE
REGION SUPPRESSING CONVECTION...WHILE THE NAM HAS BETTER
MIXING...BREAKING THE CAP EARLY THIS EVENING.  PREFER THE NAM IDEA
HERE AND HAVE BROUGHT PREVAILING TS TO THE TAFS DURG THE EVENING
HOURS.  THERE WILL LIKELY BE SOME LINGERING SHRA/TSRA THROUGH THE
EARLY MORNING HOURS BEFORE THE MAIN FRONTAL BOUNDARY CLEARS THE
REGION...BUT ACTIVITY SHOULD BE MORE SCT AND THUS HAVE INDICATED
CNVTV POTENTIAL THROUGH VCTY AND CB CLOUD GROUPS.  CIGS HAVE BEEN
VFR THROUGH THE DAY AND BASES ARE EXPECTED TO REMAIN SO...GENERALLY
AROUND 4KFT-5KFT.  VSBY SHOULD ALSO REMAIN UNRESTRICTED EXCEPT INVOF
PCPN...AND THEN SHOULD REMAIN IN MVFR RANGES.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 24, 4:30 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED MAY 24 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-250930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED MAY 24 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING
FOR LOCATIONS GENERALLY WEST OF INTERSTATE 39. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE
FORECAST AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ACROSS WEST CENTRAL ILLINOIS ARE EXPECTED TO MOVE NORTHEAST INTO THE
FORECAST AREA THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS EASTERN IOWA THIS EVENING...MOVING INTO
NORTH CENTRAL ILLINOIS AFTER 7 PM. THE MAIN THREATS WITH THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-250930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED MAY 24 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
EVENING...WITH A SLIGHT CHANCE THAT A FEW OF THESE THUNDERSTORMS MAY
BE SEVERE PRODUCING HAIL AND WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURSDAY. NO ADDITIONAL
SEVERE WEATHER IS EXPECTED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 24, 5:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
523 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             1 S SUN RIVER TERRACE   41.11N 87.73W
05/24/2006  E0.88 INCH       KANKAKEE           IL   PUBLIC

&&

WN
Local storm report, May 24, 5:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     MAZON                   41.24N 88.42W
05/24/2006                   GRUNDY             IL   TRAINED SPOTTER

            12 INCH DIA TREE DOWN. GRAND RIDGE ANT IL-47.

&&

WN
Local storm report, May 24, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     PIPER CITY              40.76N 88.19W
05/24/2006                   FORD               IL   LAW ENFORCEMENT

            BRICK GARAGE DESTROYED. TRESS DOWN AROUND TOWN.

&&

WN
Local storm report, May 24, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
546 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     5 NW MILFORD            40.68N 87.76W
05/24/2006                   IROQUOIS           IL   CO-OP OBSERVER

            3 FOOT DIAMETER WALNUT TREE DOWN.

&&

WN
Local storm report, May 24, 5:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     MARTINTON               40.92N 87.73W
05/24/2006                   IROQUOIS           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

WN
Local storm report, May 24, 5:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     CRESCENT CITY           40.77N 87.86W
05/24/2006  M0 MPH           IROQUOIS           IL   EMERGENCY MNGR

            GUST TO 64 MPH.

&&

WN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:17 PM CDTSevere Thunderstorm WarningLOTKankakee58 min
May 24, 4:02 PM CDTSevere Thunderstorm WarningLOTLaSalle58 min
May 24, 4:13 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee, Will62 min
May 24, 4:19 PM CDTSevere Thunderstorm WarningLOTKankakee41 min
May 24, 4:23 PM CDTSevere Thunderstorm WarningLOTLivingston52 min
May 24, 4:51 PM CDTSevere Thunderstorm WarningLOTGrundy39 min
May 24, 5:19 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee56 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningLOTIroquois60 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.